Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 73, NWS Duluth, MN

October 10, 2021Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Oct 10, 2021, 4:19 PM CDT for Saint Louis County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2021, 4:19 PM CDT (21:19 UTC)
Expired
Oct 10, 2021, 4:45 PM CDT
In force
26 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 150 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 10, 1:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

906 
WUUS53 KDLH 102119
SVRDLH
MNC137-102145-
/O.NEW.KDLH.SV.W.0073.211010T2119Z-211010T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
419 PM CDT Sun Oct 10 2021

The National Weather Service in Duluth MN has issued a

* Severe Thunderstorm Warning for...
  Northeastern St. Louis County in northeastern Minnesota...

* Until 445 PM CDT.

* At 417 PM CDT, a severe thunderstorm was located 7 miles northwest
  of Burntside Lake, or 13 miles northwest of Ely, moving north at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Burntside Lake, Cummings Lake, Lake Agnes, Crooked Lake, Big Moose
  Lake, Loon Lake, and Lac la Croix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4824 9196 4823 9196 4823 9194 4824 9192
      4823 9189 4821 9186 4821 9182 4820 9180
      4788 9200 4791 9226 4827 9224
TIME...MOT...LOC 2117Z 189DEG 27KT 4798 9212 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Melde

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 12:29 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Oct 10, 12:29 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1229 PM CDT Sun Oct 10 2021

.DISCUSSION...(Today through Saturday)
Issued at 249 AM CDT Sun Oct 10 2021

Summary: Active pattern over the weekend into late next week with
several opportunities for showers and thunderstorms for the
region.

An area of subsevere showers and thunderstorms are working their
way through the region this morning as an occluded upper level
low pressure system moves by to the west putting our CWA in an
area of isentropic lift. The upper level system is progged to move
northeast and be over the CWA by late this afternoon into the
early evening. As it moves into the western portion of the CWA it
is possible that low top convection will develop as the cold-core
low attributes to instability as shown in model soundings. That
combined with MLCAPE values around 1000 J/kg and dew points in the
60s, it appears that severe possibilities begin to ramp up later this
morning. Similar to the overnight convection, it is expected to
become linear and with bulk shear values near 40 knots supports
supercell development. As time progresses, instability increases
with MLCAPE values near 1500 J/kg and lapse rates reaching 8 to
8.5 C/km, the potential for severe weather continues into the
afternoon. One area of concern is that models indicate dry air
wrapping into the system which could potentially shutoff
development of convection so this will be something to watch as
this system evolves through the day. At this time, the CWA is
placed in a marginal risk with the possibility of an increase to a
slight.

By Monday morning the upper level low pressure system will move
into southern Ontario giving the region a brief break from
precipitation until overnight Monday into Tuesday morning as
another low pressure moves in from the south. At this time, it
appears that NW WI will receive the bulk of the precipitation, but
this could easily change as we get closer to the event.

Last, but not least our last chance of precipitation comes over
night Wednesday into Thursday. This appears to be more dynamic
system comparable to what we are seeing today. It will be
interesting to see how this shapes up over the next several days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1229 PM CDT Sun Oct 10 2021

Mixed conditions across the region this afternoon will continue
through much of the TAF period. Some scattered thunderstorms are
possible early this afternoon at BRD and INL before more widespread
thunderstorms are expected to cross from southwest to northeast late
this afternoon and early this evening. Most storms should be out of
the area by midnight. IFR and LIFR ceilings are expected to build in
behind the thunderstorms early Monday morning at all terminals
except HYR.

&&

.MARINE...
Issued at 249 AM CDT Sun Oct 10 2021

Winds are out of the northeast 15 to 20 knots with gusts to near
25 knots with waves 3 to 5 feet from Grand Portage to Two Harbors.
Therefore, a Small Craft Advisory has been issued until this
afternoon. Similar conditions are expected at the head of the
lakes, but the Small Craft Advisory will be through mid-morning.
By this afternoon, winds will switch to the southeast and decrease
to 10 to 15 knots with gusts to around 20 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  69  51  63  53 /  80  20  10  20
INL  67  52  63  48 / 100  70  20  10
BRD  65  48  66  49 /  80  20   0   0
HYR  75  48  65  51 /  50  10  20  40
ASX  77  50  68  52 /  50  30  20  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for
     LSZ140>143.

&&

DISCUSSION...KSE
AVIATION...Levens/Melde
MARINE...KSE
Hazardous weather outlook, Oct 10, 1:46 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
146 PM CDT Sun Oct 10 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111900-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
146 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Isolated severe storms are possible this afternoon and early
evening. Hail to half-dollar size, damaging wind gusts to 60 mph,
weak and brief tornadoes, and frequent cloud-to-ground lightning
are the main threats. The risk of severe storms will decrease
quickly this evening with the loss of daytime heating. A severe
thunderstorm watch is in effect until 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-111900-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
146 PM CDT Sun Oct 10 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Strong east and northeast winds of 10 to 15 knots with gusts to
20 knots will build waves to 3 to 5 feet along portions of the
North Shore and near the Twin Ports through mid-afternoon. Winds
will turn southwesterly by late afternoon. A Small Craft Advisory
is in effect for the locations where wind and waves will be most
hazardous.

Strong storms are also expected this afternoon and early evening
with large and and strong winds the main threats.  A severe
thunderstorm watch is in effect until 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern is expected throughout the upcoming
week. There will be several time periods when conditions may be
hazardous to smaller vessels.

Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Oct 10, 3:09 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
309 PM CDT Sun Oct 10 2021

MNZ011-102030-
North St. Louis MN-
309 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northwestern St.
Louis County through 330 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pelican Lake, or 27 miles northwest of Lake Vermilion, moving north
at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Nett Lake, Orr, Ash Lake, Pelican Lake, Cusson, Greaney, Black Duck
Lake, and Bois Forte Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.

&&

LAT...LON 4798 9280 4796 9307 4802 9309 4824 9310
      4827 9278
TIME...MOT...LOC 2009Z 174DEG 21KT 4805 9295

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Melde
Special weather statement, Oct 10, 3:27 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Duluth MN
327 PM CDT Sun Oct 10 2021

MNZ019-102045-
Central St. Louis MN-
327 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of central St. Louis
County through 345 PM CDT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eveleth, or 20 miles east of Hibbing, moving north at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Virginia, Eveleth, Mountain Iron, Gilbert, Biwabik, Franklin,
Mckinley, Iron Junction, Leonidas, Big Rice Lake, Wynne Lake, and
Esquagama Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.

&&

LAT...LON 4737 9242 4742 9268 4772 9255 4766 9223
TIME...MOT...LOC 2027Z 196DEG 26KT 4747 9253

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Melde
Special weather statement, Oct 10, 4:05 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Duluth MN
405 PM CDT Sun Oct 10 2021

MNZ010-011-019-102130-
Central St. Louis MN-Koochiching MN-North St. Louis MN-
405 PM CDT Sun Oct 10 2021

...Strong thunderstorms will impact portions of northeastern
Koochiching and northwestern St. Louis Counties through 430 PM CDT...

At 405 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rainy Lake West, to 6 miles north of Crane
Lake, to 11 miles north of Lake Vermilion, moving north at 25 mph.

HAZARD...Wind gusts up to 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Lake Vermilion, Tower, Kabetogama, Crane Lake, Rainy Lake West,
Voyageurs National Park, Kabetogama Lake, Buyck, Sand Point Lake,
Loon Lake, Island View, Echo Lake, Vermillion Lake Reservation, Trout
Lake, and Lac la Croix.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Minnesota.

&&

LAT...LON 4862 9295 4854 9273 4854 9264 4850 9263
      4850 9270 4846 9271 4844 9266 4845 9251
      4841 9245 4835 9247 4822 9237 4825 9227
      4832 9231 4835 9222 4834 9221 4819 9210
      4763 9240 4815 9271 4862 9335 4864 9325
TIME...MOT...LOC 2105Z 181DEG 23KT 4865 9327 4836 9250 4804 9232

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Melde
Local storm report, Oct 10, 4:06 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SUN OCT 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     TSTM WND DMG     KABETOGAMA              48.44N 93.03W
10/10/2021                   ST. LOUIS          MN   911 CALL CENTER

            REPORT OF TREE DOWN ON POWERLINE AT OR NEAR
            KABETOGAMA VISITOR CENTER. TIME ESTIMATED
            FROM RADAR.

&&

JJM
Special weather statement, Oct 10, 4:09 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
409 PM CDT Sun Oct 10 2021

MNZ012-020-102130-
Northern Cook/Northern Lake MN-Southern Lake/North Shore MN-
409 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of southwestern Lake
County through 430 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thomas Lake Near Brimson, or 38 miles northeast of Duluth, moving
north at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Finland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.

&&

LAT...LON 4711 9152 4717 9176 4748 9146 4742 9126
TIME...MOT...LOC 2109Z 201DEG 32KT 4722 9160

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Melde
Special weather statement, Oct 10, 4:12 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
412 PM CDT Sun Oct 10 2021

MNZ011-102130-
North St. Louis MN-
412 PM CDT Sun Oct 10 2021

...A strong thunderstorm will impact portions of northeastern St.
Louis County through 430 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burntside Lake, or 13 miles west of Ely, moving north at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Lake Vermilion, Burntside Lake, Robinson, Cummings Lake, and Big
Moose Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Minnesota.

&&

LAT...LON 4815 9186 4786 9201 4786 9207 4788 9227
      4820 9226
TIME...MOT...LOC 2112Z 189DEG 27KT 4794 9213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 8:23 PM CDTSpecial Weather StatementDLHCook37 min
Oct 10, 4:18 AM CDTSpecial Weather StatementDLHCarlton27 min
Oct 10, 8:42 AM CDTSpecial Weather StatementDLHCass33 min
Oct 10, 10:34 AM CDTSpecial Weather StatementDLHKoochiching26 min
Oct 10, 12:30 PM CDTSpecial Weather StatementDLHItasca15 min
Oct 10, 12:31 PM CDTSpecial Weather StatementDLHItasca14 min
Oct 10, 12:47 PM CDTSpecial Weather StatementDLHItasca28 min
Oct 10, 12:48 PM CDTSpecial Weather StatementDLHItasca27 min
Oct 10, 1:27 PM CDTSpecial Weather StatementDLHItasca33 min
Oct 10, 1:50 PM CDTSpecial Weather StatementDLHItasca25 min
Oct 10, 2:11 PM CDTSpecial Weather StatementDLHSaint Louis34 min
Oct 10, 2:17 PM CDTSpecial Weather StatementDLHSaint Louis13 min
Oct 10, 2:26 PM CDTTornado WarningDLHItasca, Koochiching, Saint Louis34 min
Oct 10, 2:31 PM CDTSevere Thunderstorm WarningDLHSaint Louis29 min
Oct 10, 2:42 PM CDTTornado WarningDLHSaint Louis18 min
Oct 10, 3:02 PM CDTSevere Thunderstorm WarningDLHSaint Louis28 min
Oct 10, 3:07 PM CDTSpecial Weather StatementDLHKoochiching23 min
Oct 10, 3:09 PM CDTSpecial Weather StatementDLH21 min
Oct 10, 3:14 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis31 min
Oct 10, 3:18 PM CDTSpecial Marine WarningDLH87 min
Oct 10, 3:27 PM CDTSpecial Weather StatementDLHSaint Louis18 min
Oct 10, 3:41 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis49 min
Oct 10, 4:05 PM CDTSpecial Weather StatementDLH25 min
Oct 10, 4:09 PM CDTSpecial Weather StatementDLHLake21 min
Oct 10, 4:12 PM CDTSpecial Weather StatementDLH18 min
Oct 10, 4:28 PM CDTSpecial Weather StatementDLHCook32 min
Oct 10, 4:31 PM CDTSmall Craft AdvisoryDLH20 hr
Oct 10, 4:31 PM CDTSpecial Weather StatementDLHLake29 min
Oct 10, 4:33 PM CDTSpecial Weather StatementDLH27 min
Oct 10, 4:43 PM CDTSpecial Weather StatementDLH32 min
Oct 10, 4:57 PM CDTSpecial Weather StatementDLHLake33 min
Oct 10, 5:04 PM CDTSpecial Marine WarningDLH56 min
Oct 10, 5:15 PM CDTSpecial Weather StatementDLH30 min
Oct 10, 5:26 PM CDTSpecial Weather StatementDLHLake34 min
Oct 10, 5:28 PM CDTSevere Thunderstorm WarningDLHCook47 min
Oct 10, 5:36 PM CDTTornado WarningDLHCook39 min
Oct 10, 5:40 PM CDTSpecial Weather StatementDLHCook35 min
Oct 10, 6:15 PM CDTSpecial Weather StatementDLHCook45 min
Oct 10, 6:30 PM CDTSpecial Marine WarningDLH60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.